Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 465, NWS Springfield, MO

August 18, 2011Barry County, McDonald County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 18, 2011, 4:37 AM CDT for Barry County, McDonald County, Newton County, Missouri. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2011, 4:37 AM CDT (09:37 UTC)
Expired
Aug 18, 2011, 5:30 AM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barry County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 82 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:05 AM CDTTSTM WND DMG3 Ene Butterfield, MODOWNED TREE REPORTED BLOCKING BOTH LANES OF HIGHWAY U THREE MILES EAST OF BUTTERFIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3810 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

367 
WUUS53 KSGF 180937
SVRSGF
MOC009-119-145-181030-
/O.NEW.KSGF.SV.W.0465.110818T0937Z-110818T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
437 AM CDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI...
  EASTERN MCDONALD COUNTY IN SOUTHWEST MISSOURI...
  EASTERN NEWTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 530 AM CDT.

* AT 432 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM RITCHEY TO STELLA
  TO 5 MILES NORTHEAST OF PINEVILLE...MOVING SOUTHEAST AT 25 MPH.
  THESE STORMS ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE CASSVILLE...EXETER...FAIRVIEW...
  GRANBY...PINEVILLE...PURDY...SELIGMAN...WASHBURN AND WHEATON.

OTHER LOCATIONS IN THE WARNING INCLUDE ROARING RIVER STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 3662 9447 3673 9429 3702 9425 3696 9406
      3693 9406 3693 9396 3685 9369 3666 9375
      3651 9387 3650 9420
TIME...MOT...LOC 0937Z 325DEG 22KT 3689 9415 3670 9417
          3661 9428
WIND...HAIL 60MPH 1.00IN

$$

TERRY
4 follow-up statements
784 
WWUS53 KSGF 180948
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 AM CDT THU AUG 18 2011

MOC009-119-145-181030-
/O.CON.KSGF.SV.W.0465.000000T0000Z-110818T1030Z/
BARRY MO-MCDONALD MO-NEWTON MO-
448 AM CDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR EASTERN NEWTON...EASTERN MCDONALD AND BARRY COUNTIES...

AT 442 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES
NORTHWEST OF PIONEER TO 4 MILES SOUTHWEST OF ROCKY COMFORT TO 5 MILES
SOUTHWEST OF POWELL...MOVING SOUTHEAST AT 25 MPH. THESE STORMS ARE
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH.

LOCATIONS IMPACTED INCLUDE CASSVILLE...EXETER...FAIRVIEW...GRANBY...
PURDY...SELIGMAN...WASHBURN AND WHEATON.

OTHER LOCATIONS IN THE WARNING INCLUDE ROARING RIVER STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 3652 9425 3664 9443 3673 9429 3702 9425
      3696 9406 3693 9406 3693 9397 3685 9369
      3666 9375 3651 9387 3650 9421
TIME...MOT...LOC 0948Z 325DEG 22KT 3685 9407 3667 9409
          3655 9423
WIND...HAIL 60MPH 1.00IN

$$

TERRY
657 
WWUS53 KSGF 180959
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 AM CDT THU AUG 18 2011

MOC009-119-145-181030-
/O.CON.KSGF.SV.W.0465.000000T0000Z-110818T1030Z/
BARRY MO-MCDONALD MO-NEWTON MO-
459 AM CDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHEASTERN NEWTON...NORTHEASTERN MCDONALD AND BARRY COUNTIES...

AT 457 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
EAST OF PIONEER TO EXETER TO 5 MILES WEST OF WAYNE...MOVING SOUTHEAST
AT 25 MPH. THESE STORMS ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE CASSVILLE...EXETER...FAIRVIEW...PURDY...
WASHBURN AND WHEATON.

OTHER LOCATIONS IN THE WARNING INCLUDE ROARING RIVER STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

DAMAGING WINDS WITH THESE STORMS WILL OCCUR AHEAD OF ANY RAIN. DO 
NOT WAIT FOR THE RAIN OR THUNDER TO START BEFORE TAKING COVER. SEEK 
SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3664 9422 3671 9429 3679 9424 3687 9418
      3696 9407 3693 9406 3693 9397 3685 9369
      3666 9375 3651 9387
TIME...MOT...LOC 0959Z 325DEG 22KT 3682 9398 3668 9391
          3662 9404
WIND...HAIL 60MPH 1.00IN

$$

TERRY
467 
WWUS53 KSGF 181013
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 AM CDT THU AUG 18 2011

MOC119-145-181022-
/O.CAN.KSGF.SV.W.0465.000000T0000Z-110818T1030Z/
MCDONALD MO-NEWTON MO-
513 AM CDT THU AUG 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEWTON AND
NORTHEASTERN MCDONALD COUNTIES IS CANCELLED...

THE STRONGER STORMS HAVE MOVED EAST OF NEWTON AND MCDONALD COUNTIES. 
THEREFORE THE WARNING HAS BEEN CANCELLED.

&&

LAT...LON 3661 9406 3672 9407 3687 9406 3693 9400
      3685 9369 3666 9375 3651 9387
TIME...MOT...LOC 1012Z 319DEG 21KT 3679 9390 3665 9383
          3659 9396

$$

MOC009-181030-
/O.CON.KSGF.SV.W.0465.000000T0000Z-110818T1030Z/
BARRY MO-
513 AM CDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR BARRY COUNTY...

AT 506 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE STRONG TO SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 
PURDY TO CASSVILLE TO WAYNE...MOVING SOUTHEAST AT 25 MPH. THESE 
STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE CASSVILLE...EXETER...PURDY...WASHBURN AND
WHEATON.

OTHER LOCATIONS IN THE WARNING INCLUDE ROARING RIVER STATE PARK. 

THIS STORM HAS RECENTLY BEEN SHOWING SIGNS OF WEAKENING AND WARNINGS 
WILL BE DISCONTINUED IF THIS TREND CONTINUES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SPRINGFIELD.

&&

LAT...LON 3661 9406 3672 9407 3687 9406 3693 9400
      3685 9369 3666 9375 3651 9387
TIME...MOT...LOC 1012Z 319DEG 21KT 3679 9390 3665 9383
          3659 9396
WIND...HAIL 60MPH 0.88IN

$$
794 
WWUS53 KSGF 181022
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 AM CDT THU AUG 18 2011

MOC009-181032-
/O.EXP.KSGF.SV.W.0465.000000T0000Z-110818T1030Z/
BARRY MO-
522 AM CDT THU AUG 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR BARRY COUNTY WILL EXPIRE AT
530 AM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO 
LONGER SEVERE...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3661 9406 3672 9407 3687 9406 3693 9400
      3685 9369 3666 9375 3651 9387
TIME...MOT...LOC 1022Z 319DEG 21KT 3675 9385 3661 9378
          3655 9391

$$

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:07 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 18, 3:07 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
307 AM CDT THU AUG 18 2011

.DISCUSSION...

MAIN FOCUS THIS FORECAST PERIOD WILL BE WITH CONVECTION CHANCES.

CONVECTION ONGOING EARLY THIS MORNING FROM EXTREME SOUTHEAST
KANSAS AND THE SOUTHWEST CORNER OF MISSOURI INTO CENTRAL OKLAHOMA
IN THE VICINITY OF A FRONTAL BOUNDARY. THIS FRONT IS EXPECTED TO
BEGIN LIFTING NORTH AS A WARM FRONT TODAY AND SHOULD PUSH INTO
CENTRAL MISSOURI BY TONIGHT. LOW LEVEL JET IS EXPECTED TO REALLY
STRENGTHEN LATER THIS EVENING AND OVERNIGHT WITH AN UPPER LEVEL
SHORTWAVE DROPPING SOUTHEAST WITHIN THE NORTHWEST FLOW REGIME.
WHILE THE MAIN FOCUS FOR SEVERE WEATHER WILL REMAIN OUT IN THE
CENTRAL AND NORTHERN PLAINS TODAY...IT APPEARS LIKELY THAT A
THUNDERSTORM COMPLEX WILL DEVELOP TONIGHT AS THE LOW LEVEL JET
REDEVELOPS AND COULD BRING THIS SOUTHEAST INTO MAINLY THE NORTHERN
CWA BY 12Z FRI. BULK OF SEVERE RISK WILL LIKELY REMAIN NORTH OF
THE AREA BUT MAY NEED TO WATCH FOR STRONG TO SEVERE WIND RISK
ASSOCIATED WITH THIS MCS OVER CENTRAL MO TOWARDS DAYBREAK FRIDAY
INTO FRIDAY MORNING.

DEPENDING ON HOW THE MCS EVOLVES...COULD CAUSE PROBLEMS WITH
TEMPERATURE FORECAST FOR FRIDAYS HIGHS. SOUTHWEST CWA WILL
PROBABLY SEE THE LEAST INFLUENCE FROM THE MCS AND WITH VERY WARM
850 MB AIR MOVING IN FROM THE SW WILL PROBABLY SEE UPPER 90S
IN THE SOUTHWEST CWA. FURTHER NORTHEAST...CLOUDS/PRECIPITATION
WILL LIKELY KEEP TEMPERATURES COOLER...BUT SOME AFTERNOON SUN MAY
STILL WARM TEMPERATURES A BIT. FOR NOW WILL GO AROUND 90 IN THE
NORTHEAST CWA TO TAKE INTO CONSIDERATION FOR POTENTIAL CLEARING IN
THE AFTERNOON.

TIMING OF THESE SHORTWAVES WITHIN THE QUICK NORTHWEST FLOW ALOFT
WILL BE DIFFICULT BUT WILL LIKELY REMAIN UNSETTLED WITH AT LEAST A
LOW CHANCE OF RAIN EACH DAY FROM THE WEEKEND ON. AFTER FRIDAY IT
APPEARS LIKELY NEARLY NORMAL TEMPERATURES FOR THIS TIME OF YEAR TO
SLIGHTLY WARMER.

LINDENBERG

&&

.AVIATION...

FOR THE 06Z TAFS...VFR EARLY TONIGHT WITH MVFR VIS FOR EARLY IN
THE MORNING AROUND SUNRISE FOR A COUPLE HOURS WITH LIGHT FOG AT
ALL TERMINALS POSSIBLE. OTHERWISE MOSTLY CLEAR SKIES AND LIGHT
EASTERLY WINDS SHIFTING TO SOUTHERLY BY MIDDAY THURSDAY.

GRIFFIN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 17, 7:48 PM CDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
748 PM CDT WED AUG 17 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
748 PM CDT WED AUG 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

LIMITED LIGHTNING RISK.

DISCUSSION...

AN ISOLATED THUNDERSTORM OR TWO WILL BE POSSIBLE OVERNIGHT WITH THE
RISK FOR OCCASIONAL LIGHTNING...BRIEF HEAVY DOWNPOURS...AND GUSTY
WINDS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS EXTREME SOUTHEAST
KANSAS AN PORTIONS OF SOUTHWEST MISSOURI THURSDAY...MAINLY ALONG
AND WEST OF THE HIGHWAY 65 CORRIDOR. A FEW SEVERE THUNDERSTORMS
CANNOT BE RULED OUT...MAINLY THURSDAY AFTERNOON...WITH DAMAGING
WIND GUSTS AND HAIL TO THE SIZE OF QUARTERS POSSIBLE.

A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP ACROSS PORTIONS OF
NEBRASKA AND KANSAS LATE THURSDAY AFTERNOON AND MOVE SOUTHEAST
TOWARDS THE OUTLOOK AREA. THIS SYSTEM WILL HAVE THE POTENTIAL TO
AFFECT MUCH OF THE OUTLOOK AREA LATE THURSDAY NIGHT INTO FRIDAY.
A FEW SEVERE THUNDERSTORMS CANNOT BE RULED OUT WITH THIS SYSTEM
WITH DAMAGING WIND GUSTS THE PRIMARY RISK. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE...LEADING TO A LIMITED FLASH FLOOD RISK
ACROSS CENTRAL MISSOURI.

A FEW ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE AT
TIMES DURING THE UPCOMING WEEKEND.

HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S ARE EXPECTED ACROSS
MUCH OF THE REGION FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Special weather statement, Aug 18, 4:22 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
422 AM CDT THU AUG 18 2011

MOZ101-181000-
MCDONALD MO-
422 AM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR MCDONALD COUNTY UNTIL 500 AM
CDT...

AT 418 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF ANDERSON...OR 5 MILES NORTH OF
PINEVILLE...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ANDERSON...GOODMAN...LANAGAN...PINEVILLE
AND POWELL.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3660 9448 3676 9441 3676 9433 3671 9408
      3649 9407
TIME...MOT...LOC 0923Z 290DEG 18KT 3666 9433

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:22 AM CDTSpecial Weather StatementSGFMcDonald38 min
Aug 18, 7:49 AM CDTDense Fog AdvisorySGFBenton, Camden, Hickory, Maries, Miller, Morgan and 1 more71 min
Aug 18, 8:11 AM CDTSpecial Weather StatementSGFHowell64 min
Aug 18, 8:16 AM CDTSevere Thunderstorm WarningSGFHowell, Ozark34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.